Virginia, 2012Blizzard in Virginia, October 29 to 30, 2012
October 29 to 30, 2012 · NWS LWX · 10 events in 10 counties and zones
Hurricane Sandy moved up the Atlantic coast and then turned Northwest and made landfall northeast of MD. Heavy rain and high winds over spread coastal regions and most of Maryland.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Sandy moved up the Atlantic coast and then turned Northwest and made landfall northeast of MD. Heavy rain and high winds over spread coastal regions and most of Maryland. Heavy rain caused flood and river flooding. As Sandy moved north of the Mid Atlantic, winds switched to southerly and coastal flooding occurred. Blizzard conditions occurred on the backside of Sandy in elevations over 2500 feet in Western Maryland, Virginia, and West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 29, 10:48 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 29, 10:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EDT MON OCT 29 2012
.SYNOPSIS...
HURRICANE SANDY WAS APPROXIMATELY 315 MILES EAST OF
WASHINGTON D.C. LATE THIS MORNING. THE STORM IS FORECAST TO MOVE
CLOSER TO THE COAST TODAY...AND MOVE INLAND ACROSS SOUTHERN NEW
JERSEY TONIGHT. THE POST-TROPICAL CYCLONE WILL THEN SLOWLY TRACK
INLAND INTO PENNSYLVANIA. THIS LARGE STORM WILL BRING SIGNIFICANT
IMPACTS TO THE ENTIRE REGION THROUGH MIDWEEK. CONDITIONS WILL
IMPROVE DURING THE SECOND HALF OF THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SIGNIFICANT WIND AND RAIN EVENT TODAY THROUGH TUESDAY. FOR A
CONCISE SUMMARY OF THREATS AND THEIR IMPACTS PLEASE SEE THE LATEST
SPECIAL WEATHER STATEMENT ON SANDY...SPSLWX. THERE IS A LINK TO
THIS IN BIG RED LETTERS AT THE TOP OF OUR WEBPAGE...
WEATHER.GOV/LWX.
THE CENTER OF SANDY WAS LOCATED AROUND 315 MILES EAST OF
WASHINGTON D.C. AT 11 AM. SANDY HAS BEGUN HER NORTHWEST TURN...AND
WILL CONTINUE TO MOVE NORTHWEST TOWARD THE SOUTHERN COAST OF NEW
JERSEY THROUGH TONIGHT. SATELLITE IMAGERY ALSO SUGGESTS THAT THERE
IS STILL SOME STRENGTHENING GOING ON WITH SANDY.
REMEMBER THAT THE IMPACTS EXTEND WELL BEYOND THE CENTER OF THIS
STORM...AND SIGNIFICANT IMPACTS WILL AFFECT THE ENTIRE MID-
ATLANTIC REGION TODAY THROUGH TUESDAY.
WINDS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON...WITH THE
PERIOD OF STRONGEST WINDS LATE THIS AFTERNOON AND TONIGHT. THESE
WINDS WILL BE EXTREMELY DANGEROUS AND DAMAGING...RESULTING IN MANY
DOWNED TREES/POWER LINES.
MODERATE TO OCCASIONALLY RAIN WILL CONTINUE TO EXPAND WESTWARD
THROUGH THE CWA TODAY...CONTINUING TONIGHT. RAINFALL RATES OF 1
TO 1.5 INCHES AN HOUR MAY OCCUR IN THE HEAVIEST RAIN BANDS. THIS
MAY RESULT IN FLOODING.
AT ELEVATIONS ABOVE 2000 FT ACROSS THE POTOMAC HIGHLANDS...IT WILL
BE COLD ENOUGH FOR ALL OR MOSTLY SNOW AND THE SNOW MAY BE HEAVY AT
TIMES.
HEADLINES REMAIN THE SAME EXCEPT WE WILL BE ADDING A WINTER
WEATHER ADVISORY FOR THE HIGHEST ELEVATIONS OF AUGUSTA AND
ROCKINGHAM COUNTIES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
DANGEROUS WEATHER CONTINUES TONIGHT. THE WESTWARD INLAND TRACK OF
SANDY THEN MUDDIES WITH THE 00Z ECMWF/GFS ALONG THE MASON-DIXON
LINE AND THE 00Z NAM NORTH OF HARRISBURG PA. WIND DIRECTION PLAYS
DIRECTLY INTO THE LOCATION OF THE LOW CENTER. ONLY THING OF
CERTAINTY WIND WISE FOR TONIGHT WAS TO BACK FLOW TO WLY
EARLIER...IN THE EARLY MORNING TIMEFRAME. WIND GUSTS STILL
EXPECTED IN EXCESS OF 60 MPH WITH 70 MPH CERTAINLY
POSSIBLE...PARTICULARLY NORTH FROM DC. WILL HAVE TO WATCH FOR
WESTERLY FLOW LIMITING PRECIP LATE TONIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
WE ARE CONCERNED BECAUSE THE MDLS ARE IN CONSENSUS REGARDING THE CUTOFF
LOW STALLING OVR CENTRAL MD TUE. HVY RAINS WILL EXACERBATE THE FLD
THREAT. AN XCLNT HYDRO SXN IS BLO.
THERE RMNS PTNTL FOR A PROLONGED UPSLOPE SNOW IN THE FAR WEST. MAIN
FOCUS SHOULD BE ON IMPACTS...WHICH LOOK TO BE SIGNIFICANT. IT'S
PRETTY AMAZING TO SEE THAT JUST LAST YR - OCT 29/30...A NOR'EASTER
BROUGHT HVY WET SNOW FM THE HIGHER ELEVS OF ERN W.V./WRN MD TO NEW
ENGLAND. THIS CAUSED SIGNIFICANT POWER OUTAGES IN THE NERN U.S.
FEAR IS THIS IMPACT WL HAPPEN AGN. METEOROLOGICALLY THIS STORM IS
SOMEWHAT UNCHARTERED TERRITORY...AND SNOWFALL AMTS ARE DIFFICULT
TO GET AN EXACT HANDLE ON. ELEVATION LOOKS TO BE A KEY FACTOR. FOR
NOW WE ARE LOOKING AT 2000 FT AS BEING THE KEY HGT. IN HIGHLAND CO
THE TOWN OF MONTEREY IS AT 2900 FT. DRIVING N TO PENDLETON CO THE
ELEVATION IN FRANKLIN IS 1800 FT - THIS COULD LEAD TO BIG
DIFFERENCES IN TOTALS FOR TOWNS JUST 21 MILES APART.
THE THREAT OF UPSLOPE SNOW CONTINUES THRU MUCH OF THE WK...PROBABLY
INTO THURSDAY. THERE IS A SMALL RISK OF PRECIPITATION MAKING IT EVEN
BEYOND THE WESTERN FRONT INTO THE REST OF THE HIGHLANDS... MAYBE
EVEN UP TO THE BLUE RIDGE.
E OF THE MTNS...2ND HALF OF THE WK WILL BE THE CALM AFTER THE STORM.
TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL THROUGHOUT THE
PERIOD...WITH HIGHS MAINLY IN THE 50S IN LOWS IN THE UPPER 30S TO
AROUND 40.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH THE AFTERNOON AS
SANDY MOVES NORTHWEST CLOSER TO THE COAST. THIS MEANS WINDS WILL
SIGNIFICANTLY INCREASE...WITH WIND GUSTS ABOVE 50 KT BEGINNING
THIS AFTERNOON AND CONTINUING TONIGHT. BANDS OF HEAVY RAINFALL ARE
LIKELY TO BRING IFR VSBYS IN TANDEM WITH THE STRONG WINDS...AND
CIGS MAY ALSO EVENTUALLY LOWER INTO IFR LATER TODAY. WIND AND RAIN
CONTINUE TONIGHT. RAIN MAY START TO TAPER OFF ON TUESDAY BUT IT
WILL STILL BE ON THE WIND SIDE.
CONDITIONS WILL SLOWLY IMPROVE TUESDAY NIGHT AND NO IMPACTS TO
AVIATION ARE EXPECTED FOR THE SECOND HALF OF THE WEEK AT THE MAJOR
TERMINALS.
&&
.MARINE...
HURRICANE FORCE WIND WARNING...PARTICULARLY FOR NW WINDS GUSTING
50 TO POSSIBLY 65 KT THIS AFTERNOON AND EVENING GOING DOWN THE
BAY. STORM WARNING FOR MID AND UPR TIDAL POTOMAC WITH GUSTS UP TO
55 KT TONIGHT.
WINDS REACHING/EXCEEDING SCA CRITERIA WILL CONTINUE ACROSS THE
MARINE AREA THROUGH AT LEAST WEDNESDAY...AND I ACTUALLY HAVE WIND
GUSTS MEETING SCA CRITERIA IN AT LEAST A PORTION OF THE WATERS
THROUGH MOST OF THE FORECAST PERIOD. HIGH PRESSURE COULD BUILD IN
AND WEAKEN THE WIND FIELDS BY NEXT WEEKEND.
&&
.HYDROLOGY...
WE HV 5-9 INCHES OF RAIN POSSIBLE IN THE I-270 CORRIDOR THROUGH
THE DC METRO AREA AND DOWN THROUGH SOUTHERN MARYLAND. AMOUNTS
COULD BE EVEN HIGHER CLOSE TO THE BAY. 3-5 INCHES OF RAIN IS
EXPECTED IN THE NORTHERN HIGHLANDS AND RAPPAHANNOCK BASIN...WITH
LOWER AMOUNTS OF JUST 1-3 INCHES IN THE STAUNTON/WAYNESBORO/
CHARLOTTESVILLE/HARRISONBURG AREAS.
OUR RAINFALL PROJECTIONS HAVE OVER AN INCH OF RAIN PER SIX HOUR
PERIOD FOR 24 HOURS IN THE AREA WHERE THE HEAVIEST RAIN IS
ANTICIPATED. SOME FLASH FLOODING WOULD OCCUR IF MORE THAN THIS IS
EXPECTED...AND IS ALSO POSSIBLE WITH LOWER AMOUNTS IN AREAS WHERE
FALLEN LEAVES /OR PERHAPS OTHER WIND-DRIVEN DEBRIS/ MAY CLOG
DRAINAGE SYSTEMS. THESE FACTORS ALSO APPLY FOR LONGER-DURATION
STREAM FLOODING...WHICH IS LIKELY TO BE SIGNIFICANT AND LENGTHY...
EVEN ON STREAMS THAT ARE USUALLY FAST TO RISE AND FALL.
THE FLOOD THREAT BEGINS LATE TONIGHT. THE SMALLER STREAM AND URBAN
FLOOD THREAT CONTINUES THROUGH TUESDAY. THEN WE TURN ATTENTION TO
THE RIVER FORECAST LOCATIONS. AT THIS TIME...FIVE OF THOSE POINTS
/CONOCOCHEAGUE...MONOCACY...OPEQUON...SENECA...AND ANTIETAM/ ARE
FORECAST TO GO TO FLOOD. WE HAVE BEEN INCLUDING THAT IN THE FLOOD
WATCH BUT WARNING DECISIONS WILL LIKELY COME TONIGHT OR TOMORROW IF
THE FORECASTS HOLD...WHICH SO FAR...THEY HAVE.
IF EVERYTHING PLAYS OUT AS FORECAST...THE CREST MAY NOT GET DOWN TO
LITTLE FALLS UNTIL FRIDAY OR SATURDAY.
&&
.TIDES/COASTAL FLOODING...
NORTHERLY FLOW INCREASING THROUGH THE DAY. NORTHERN PART OF THE BAY
WILL SEE BLOW OUT THROUGH THIS EVENING...BEFORE THE QUICKLY SURGING
BACK UP THE BAY TUESDAY MORNING. WILL DROP THE COASTAL FLOOD
ADVISORY FOR ANNE ARUNDEL AND NORTH FOR TODAY...THEN CONTINUE THE
COASTAL FLOOD WARNING FOR LATE TONIGHT THROUGH TUESDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR DCZ001.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY FOR DCZ001.
FLOOD WATCH THROUGH TUESDAY EVENING FOR DCZ001.
MD...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR MDZ003>007-
009>011-013-014-016>018-501-502.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY FOR MDZ007-011-013-014-016>018.
FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ003>007-009>011-013-
014-016>018-501-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ014-
017-018.
VA...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR VAZ025>031-
036>040-042-050>057-501>504.
BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 8 AM EDT
WEDNESDAY FOR VAZ503-504.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY FOR VAZ052>055-057.
FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ028-031-042-052>055-
057-501-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 2 PM EDT
TUESDAY FOR VAZ025-026.
WV...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR WVZ050>053-055-
501>506.
BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 8 AM EDT
WEDNESDAY FOR WVZ501-503-505-506.
FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ050>053-503-504.
MARINE...HURRICANE FORCE WIND WARNING UNTIL 8 PM EDT TUESDAY FOR
ANZ530>534-537>543.
STORM WARNING UNTIL 8 PM EDT TUESDAY FOR ANZ535-536.
&&
BPP/BAJ/CAS/WOODY!Hazardous weather outlook, Oct 29, 1:31 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT MON OCT 29 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
231 PM EDT MON OCT 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...
HIGH WIND WARNING.
FLOOD WATCH.
COASTAL FLOOD ADVISORY AND WARNING.
HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.
STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER.
DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...
HIGH WIND WARNING.
FLOOD WATCH.
COASTAL FLOOD WARNING.
HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.
STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER.
DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
231 PM EDT MON OCT 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...
HIGH WIND WARNING.
FLOOD WATCH.
RIVER FLOOD WARNINGS.
BLIZZARD WARNING FOR PORTIONS OF THE BLUE RIDGE MOUNTAINS AND
POTOMAC HIGHLANDS.
DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...
HIGH WIND WARNING.
FLOOD WATCHES AND WARNINGS.
BLIZZARD WARNING FOR PORTIONS OF THE BLUE RIDGE MOUNTAINS AND
POTOMAC HIGHLANDS.
DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Local storm report, Oct 29, 12:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD 1 WNW MARTINSBURG 39.47N 77.99W
10/29/2012 BERKELEY WV 911 CALL CENTER
400 BLOCK OF CACAPON DR CLOSED DUE TO HIGH WATER
&&
EVENT NUMBER LWX1201379
JRKLocal storm report, Oct 29, 1:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM NON-TSTM WND GST 13 SE FISHING CREEK 38.22N 76.04W
10/29/2012 M61 MPH ANZ543 MD MESONET
&&
EVENT NUMBER LWX1201380
GMSLocal storm report, Oct 29, 1:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
206 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM NON-TSTM WND GST CROFTON 39.02N 76.68W
10/29/2012 M58 MPH ANNE ARUNDEL MD MESONET
&&
EVENT NUMBER LWX1201381
GMSSpecial weather statement, Oct 29, 1:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT MON OCT 29 2012
ANZ530>543-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ025>031-036>040-042-050>057-501>504-WVZ050>053-055-501>506-
300030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
224 PM EDT MON OCT 29 2012
...SANDY LOCAL STATEMENT...
...SANDY TO BRING NEAR HURRICANE FORCE WINDS AND FLOOD-PRODUCING
HEAVY RAINFALL TO MUCH OF THE REGION THROUGH TUESDAY...
THIS STATEMENT IS FOR THE GREATER BALTIMORE/WASHINGTON
METROPOLITAN AREAS, INCLUDING THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, MARYLAND FROM THE WESTERN
SHORE OF THE CHESAPEAKE BAY TO GARRETT COUNTY, NORTHERN VIRGINIA,
AND EXTREME EASTERN WEST VIRGINIA. THE OBJECTIVE OF THIS STATEMENT IS
TO PROVIDE A SINGLE PRODUCT THAT INTEGRATES THE WARNING PRODUCTS
ISSUED BY THE NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
WEATHER FORECAST OFFICE.
SANDY LOCAL STATEMENTS WILL BE RELEASED EVERY 6 HOURS THROUGH
WEDNESDAY MORNING AT THE FOLLOWING RELEASE TIMES: 11 PM...5 AM...
11 AM...AND 5 PM. IF CONDITIONS INDICATE...SPECIAL STATEMENTS WILL
BE ISSUED IMMEDIATELY.
AT 2 PM EDT...THE CENTER OF HURRICANE SANDY WAS LOCATED NEAR
LATITUDE 38.3N...LONGITUDE 73.1W. THIS POSITION IS ABOUT 220 MILES
EAST OF WASHINGTON DC. SANDY WAS MOVING NORTHWEST AT 28 MPH...WITH
MAXIMUM SUSTAINED WINDS OF 90 MPH. SANDY IS FORECAST TO MAKE
LANDFALL ALONG THE SOUTHERN NEW JERSEY COAST EARLY THIS
EVENING...WITH A LITTLE STRENGTHENING POSSIBLE BEFORE LANDFALL.
SANDY WILL SEVERELY IMPACT THE REGION WELL BEFORE IT COMES ASHORE.
SUMMARY OF THREATS
------------------
* THE MAIN IMMEDIATE THREATS FOR SANDY WILL BE STRONG WINDS
RESULTING IN WIDESPREAD DOWNED TREES AND POWER/COMMUNICATIONS
OUTAGES...AND HEAVY RAINS WHICH WILL RESULT IN EXTENSIVE
FLOODING OF LOCAL STREAMS AND CREEKS.
* BLIZZARD CONDITIONS ARE FORECAST IN THE POTOMAC HIGHLANDS AT
ELEVATIONS ABOVE 2000 FEET WHERE 18 TO 24 INCHES ARE FORECAST.
* MAJOR RIVER FLOODING IS LIKELY TO OCCUR...STARTING THIS
AFTERNOON ON SMALLER WATERSHEDS WHICH WILL LEAD TO FLOODING ON
THE MAIN-STEM RIVERS SUCH AS THE POTOMAC AND THE SHENANDOAH.
CHANGES SINCE LAST LOCAL STATEMENT
----------------------------------
* SANDY IS MOVING MORE QUICKLY TOWARD SOUTHERN NEW JERSEY...WITH A
LANDFALL EXPECTED EARLY THIS EVENING.
* A BLIZZARD WARNING HAS BEEN ISSUED FOR SKYLINE DRIVE IN
SHENANDOAH NATIONAL PARK FROM ACTON MOUNTAIN IN NELSON COUNTY VIRGINIA.
* RECENT OBSERVATIONS INCLUDED.
RECENT OBSERVATIONS
-------------------
* 61 MPH WIND GUST AT BISHOPS HEAD MARYLAND AT 112 PM.
* 57 MPH WIND GUST IN CROFTON MARYLAND AT 118 PM.
* 53 MPH WIND GUST AT PATUXENT RIVER NAVAL AIR STATION AT 138 PM.
* 47 MPH WIND GUST AT REAGAN NATIONAL AIRPORT AT 135 PM.
* 44 MPH WIND GUST AT DULLES INTERNATIONAL AIRPORT AT 119 PM.
HIGH WINDS
----------
* WINDS WILL INCREASE STEADILY THIS AFTERNOON...WITH THE MAXIMUM
WIND GUSTS OCCURRING LATE THIS AFTERNOON THROUGH TUESDAY
MORNING.
* GENERALLY...SUSTAINED WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 MPH
CAN BE EXPECTED ACROSS THE ENTIRE REGION.
* HURRICANE FORCE WIND GUSTS OF 70 AND POSSIBLY 80 MPH ARE
EXPECTED TO IMPACT A REGION LOCATED BETWEEN BEL AIR MD...POINT
LOOKOUT MD...AND HAGERSTOWN MD BETWEEN 6 PM THIS EVENING TO 6 AM
TUESDAY. THIS INCLUDES THE GREATER BALTIMORE AND WASHINGTON
METROPOLITAN AREAS.
* COUPLED WITH HEAVY RAINS FROM SANDY...THE HIGH WINDS WILL RESULT
IN SIGNIFICANT TREE DAMAGE AND POWER LINE DAMAGE.
RAINFALL AND FLOODING
---------------------
* 8 TO 12 INCHES OF RAIN IN NORTHEAST AND NORTH CENTRAL MD
INCLUDING THE BALTIMORE METRO AREA AND ALONG THE WEST SHORE OF
THE BAY.
* 5 TO 10 INCHES OF RAIN IS EXPECTED ACROSS THE FREDERICK...
WASHINGTON AND FREDERICKSBURG METRO AREAS.
* 3 TO 6 INCHES OF RAIN IS EXPECTED FOR EASTERN WEST VIRGINIA AND
VIRGINIA...WITH THE EXCEPTION OF THE DC METRO COUNTIES...AS WELL
AS WESTERN MARYLAND WEST OF HANCOCK MD.
* THIS AMOUNT OF RAIN WILL LIKELY RESULT IN EXTENSIVE AND DANGEROUS
FLOODING OF LOCAL STREAMS AND CREEKS STARTING THIS AFTERNOON AND
LASTING INTO WEDNESDAY.
MAIN-STEM RIVER FLOODING
------------------------
* THE POTOMAC RIVER WILL LIKELY START FLOODING TUESDAY NIGHT AND
CONTINUE THROUGH THE END OF THE WEEK.
* THE MONOCACY RIVER IS FORECAST TO FLOOD LATER TODAY AND CONTINUE
TO BE IN MAJOR FLOOD THROUGH EARLY THURSDAY. LEVELS FORECAST
HAVE NOT BEEN SEEN SINCE AGNES IN 1972.
COASTAL FLOODING
----------------
* WITH THE FULL MOON ON MONDAY...ASTRONOMICAL TIDES ARE ALREADY
HIGHER THAN NORMAL. COUNTER TO THE HIGHER THAN NORMAL
ASTRONOMICAL TIDES...STRONG NORTH AND NORTHWESTERLY WINDS
TODAY WILL CAUSE A BLOW-OUT TIDE ALONG THE WESTERN SHORE OF THE
CHESAPEAKE AND THE TIDAL POTOMAC RIVER TODAY. EAST FACING BEACHES
ALONG THE TIDAL POTOMAC WILL EXPERIENCE WIND-DRIVEN WAVES THAT
WILL GIVE THE APPEARANCE OF TIDAL FLOODING AND RESULT IN SIMILAR
IMPACTS.
* AS WINDS BECOME SOUTHWESTERLY TUESDAY...WATER WILL RETURN BACK
INTO THE BAY AND TIDAL POTOMAC AND BEGIN TO PILE UP IN THE BAY
NORTH OF POOLES ISLAND AND IN THE UPPER REACHES OF THE TIDAL
POTOMAC AND ALONG SOUTH FACING SHORES.
* THE HIGHEST TIDES FOR MOST WILL BE WITH THE HIGH TIDES TUESDAY.
SNOWFALL
--------
* IN THE POTOMAC HIGHLANDS ABOVE 2000 FEET HEAVY WET SNOW IS EXPECTED.
* THE COMBINATION OF STRONG WIND AND HEAVY WET SNOW WILL DOWN TREE
LIMBS AND POWER LINES. BLIZZARD CONDITIONS ARE FORECAST WITH
VISIBILITY NEAR ZERO IN PERIODS OF HEAVY SNOW.
* THE HIGHEST ELEVATIONS OVER 3000 FEET ARE EXPECTED TO SEE 18 TO
24 INCHES BETWEEN LATE THIS AFTERNOON AND WEDNESDAY MORNING.
SOME ADDITIONAL ACCUMULATION IS EXPECTED THROUGH FRIDAY.
* A FORECAST OF 6 TO 12 INCHES OF SNOW HAS PROMPTED A BLIZZARD
WARNING FOR THE SKYLINE DRIVE NORTH OF ACTON MOUNTAIN UNTIL 2 PM
TUESDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS
----------------------------------
* BE PREPARED FOR EXTENDED POWER AND COMMUNICATIONS OUTAGES.
* IF YOU LIVE NEAR LARGE TREES...REMAIN IN THE LOWER LEVEL OF YOUR
HOME OR SEEK SHELTER ELSEWHERE IF POSSIBLE AND RIDE SANDY OUT.
* REFRAIN FROM ANY UNNECESSARY TRAVEL.
* ENSURE LOOSE ITEMS ON YOUR PROPERTY ARE SECURED.
* IF POWER LINES ARE DOWN...STAY AWAY FROM THEM AND REPORT IT TO YOUR
LOCAL ELECTRICAL UTILITY COMPANY.
* IF YOU SHOULD HAVE EMERGENCY TRAVEL...IF YOU COME UPON FLOODED
ROADWAYS DO NOT ATTEMPT TO CROSS SUBMERGED ROADWAYS. TURN AROUND
AND DON'T DROWN.
* IF YOU USE A PORTABLE POWER GENERATOR...PLEASE FOLLOW
MANUFACTURERS INSTRUCTIONS AND ENSURE THAT IT IS PROPERLY
VENTILATED.
* DO NOT USE CHARCOAL GRILLS IN ENCLOSED AREAS.
* MARINERS SHOULD ENSURE THAT THERE IS ENOUGH SLACK LINE IN THEIR
BOAT'S MOORINGS TO ACCEPT A BLOW OUT TIDE TODAY AND HIGH TIDES
TUESDAY.
* PERIODICALLY CHECK ON YOUR ELDERLY NEIGHBORS AND FAMILY MEMBERS
TO ENSURE THEY ARE SAFE.
FOR ADDITIONAL PRECAUTIONARY AND PREPAREDNESS INFORMATION...
PLEASE REFER TO THE DETAILED RECOMMENDATIONS RELATIVE TO YOUR
LOCATION AS FURTHER DESCRIBED BY YOUR LOCAL NATIONAL WEATHER
SERVICE OFFICE AND LOCAL GOVERNMENTS EMERGENCY MANAGEMENT OFFICE.
&&
.NEXT UPDATE...
THE NEXT LOCAL STATEMENT WILL BE ISSUED BY THE NATIONAL WEATHER
SERVICE BALTIMORE/WASHINGTON WEATHER FORECAST OFFICE AT 5 PM EDT
TODAY OR SOONER IF CONDITIONS WARRANT.
Local storm report, Oct 29, 1:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM NON-TSTM WND GST 1 ESE LAYTONSVILLE 39.20N 77.13W
10/29/2012 M62 MPH MONTGOMERY MD MESONET
&&
EVENT NUMBER LWX1201382
GMSLocal storm report, Oct 29, 1:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM NON-TSTM WND GST 13 SE FISHING CREEK 38.22N 76.04W
10/29/2012 M66 MPH ANZ543 MD MESONET
&&
EVENT NUMBER LWX1201383
GMSBlizzard, Western Highland
- When
- October 29, 2:00 PM EST to October 30, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. There was a report of 4-6 inches of snow 5 NW Hightown, VA. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Rappahannock
- When
- October 29, 2:00 PM EST to October 30, 4:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Page
- When
- October 29, 2:00 PM EST to October 30, 4:00 AM EST
- Where
- Page forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Madison
- When
- October 29, 2:00 PM EST to October 30, 4:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Greene
- When
- October 29, 2:00 PM EST to October 30, 4:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Rockingham
- When
- October 29, 2:00 PM EST to October 30, 4:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Albemarle
- When
- October 29, 2:00 PM EST to October 30, 4:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Augusta
- When
- October 29, 3:00 PM EST to October 30, 4:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Nelson
- When
- October 29, 3:00 PM EST to October 30, 4:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
Blizzard, Eastern Highland
- When
- October 29, 4:00 PM EST to October 30, 4:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Blizzard conditions were estimated by heavy snow and strong winds from nearby observations and satellite derived snowfall totals. Observations at Wintergreen Mtn at 3650 feet reported winds greater than 35 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 29, 201229 deaths · 4 injured · $13 million · 83 kt wind · 17 events
- High Wind in New Jersey, October 29, 201215 deaths · $5.4 million · 70 kt wind · 9 events
- Flooding and Coastal Flood in Pennsylvania, October 29 to 30, 201211 deaths · 6 injured · $16 million · 70 kt wind · 18 events
- High Wind in Connecticut, October 29, 20123 deaths · $4.0 million · 74 kt wind · 8 events
- High Wind in Maryland, October 29, 20122 deaths · 9 injured · $27 million · 61 kt wind · 15 events
- Blizzard and Heavy Snow in West Virginia, October 29 to 31, 20122 deaths · $30 million · 19 events
- Coastal Flood in New Jersey, October 29 to 30, 20122 deaths · 4 events
- Debris Flow and Flooding in New Hampshire, October 29 to 30, 20121 death · 1 injured · $1.6 million · 70 kt wind · 25 events
- High Wind in Connecticut, October 29, 20121 death · 2 injured · $2.1 million · 62 kt wind · 3 events
- High Wind in Pennsylvania, October 29 to 30, 20121 death · $1.7 million · 65 kt wind · 8 events
- Blizzard and Flood in West Virginia, October 29 to 31, 20121 death · $75,000 · 12 events
- High Wind and Strong Wind in Ohio, October 29 to 30, 2012$55 million · 59 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416488, 416489, 416490, 416491, 416492, 416493, 416494, 416495, 416496, 416497.